Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Flagstaff, AZ

March 26, 2009Yavapai County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Mar 26, 2009, 2:59 AM MST for Yavapai County, Arizona. It took effect at Mar 26, 2009, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2009, 2:59 AM MST (09:59 UTC)
In effect from
Mar 26, 2009, 12:00 PM MST
Expired
Mar 26, 2009, 8:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 260959
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
259 AM MST THU MAR 26 2009

AZZ137-261800-
/O.NEW.KFGZ.FW.W.0002.090326T1900Z-090327T0300Z/
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
259 AM MST THU MAR 26 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING. 

SUSTAINED SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH
WILL DEVELOP BY LATE MORNING ACROSS PORTIONS OF YAVAPAI COUNTY.
AFTER 12 PM MST...RELATIVE HUMIDITIES ARE FORECAST TO FALL BELOW
15 PERCENT. RELATIVE HUMIDITIES ARE EXPECTED TO RISE AND WIND
SPEEDS WILL DIMINISH DURING THE LATE EVENING. THESE CONDITIONS ARE
BEING CAUSED BY A STRONG COLD FRONTAL PASSAGE THROUGH THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
000 
WWUS85 KFGZ 261731
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1031 AM MST THU MAR 26 2009

AZZ137-270300-
/O.CON.KFGZ.FW.W.0002.090326T1900Z-090327T0300Z/
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
1031 AM MST THU MAR 26 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 8 PM MST
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 8 PM MST
THIS EVENING.

SOUTHWEST WINDS WILL STEADILY INCREASE TO 15 TO 25 MPH WITH GUSTS
TO 40 MPH BY EARLY THIS AFTERNOON ACROSS PORTIONS OF YAVAPAI
COUNTY. WINDS WILL SHIFT TO THE NORTHWEST DURING THE MID TO LATE
AFTERNOON AFTER THE PASSAGE OF A STRONG COLD FRONT. RELATIVE
HUMIDITIES ARE ALSO FORECAST TO FALL BELOW 15 PERCENT. RELATIVE
HUMIDITIES ARE EXPECTED TO RISE AND WIND SPEEDS WILL DIMINISH
DURING THE LATE EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

JJ
000 
WWUS85 KFGZ 270235
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
735 PM MST THU MAR 26 2009


AZZ137-270345-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-090327T0300Z/
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
735 PM MST THU MAR 26 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING. 

WINDS HAVE BEGUN TO DIMINISH WHILE RELATIVE HUMIDITIES ARE SLOWLY
INCREASING...THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE
AT 8 PM THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 26, 2:55 AM MST, 4 minutes earlier.

Area forecast discussion, Mar 26, 2:55 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 AM MST THU MAR 26 2009

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE FOUR
CORNERS REGION BRINGING STRONG WINDS TO MUCH OF NORTHERN ARIZONA
TODAY. THERE WILL ALSO BE A CHANCE FOR RAIN AND HIGH COUNTRY
SNOW SHOWERS...MAINLY FROM THE MOGOLLON RIM NORTH AND EASTWARD.
WARMER TEMPERATURES AND DRY CONDITIONS ARE FORECAST FOR SATURDAY.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS COLORADO SUNDAY...FOR
NORTHERN ARIZONA THIS SYSTEM WILL BRING VERY WINDY CONDITIONS ONCE
AGAIN DURING THE AFTERNOON HOURS.

&&

.DISCUSSION...ANOTHER VIGOROUS STORM SYSTEM AND STRONG COLD FRONT
WILL BRING VERY WIND CONDITIONS TO NORTHERN ARIZONA TODAY...THEN
INCREASING CHCS OF SHOWERS LATER TODAY AND EVENING...WITH THE BEST
CHCS OVER THE NORTHEAST PLATEAUS. AREAS IN THE LITTLE COLORADO
RIVER VALLEY AND THE CHINLE VALLEY WILL LIKELY EXPERIENCE SOME FLOW
DUST AND DRIFTING SAND TODAY. A STRONG NORTH TO NORTHEAST FLOW WILL
SET UP ACROSS NORTHERN AZ ON THE BACK SIDE OF THIS SYSTEM LATER
TODAY...SO WE ARE EXPECTING STRONG GUSTY NORTH TO NORTHEAST
WINDS...ESPECIALLY ON THE SOUTHWEST SIDE OF MAJOR TERRAIN FEATURES
LIKE THE SAN FRANCISCO PEAKS...JUST DOWN WINDS OF THE MOGOLLON RIM
AND YAVAPAI COUNTY MOUNTAINS...LASTING THROUGH FRIDAY
MORNING...BEFORE WINDS BEGIN TO WEAKEN.

A BRIEF HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION FOR
SATURDAY...WITH DAYTIME HIGH TEMPERATURES REBOUNDING FAIRLY RAPIDLY
WITH TEMPERATURES WARMING INTO THE 50S IN THE MOUNTAINS AND 60S AND
LOWER 70S IN THE LOWER VALLEYS. GFS AND ECMWF ARE SHOWING ANOTHER
FAIRLY POTENT SYSTEM ALONG WITH A STRONG COLD FRONT TO AFFECT
NORTHERN ARIZONA LATE SUNDAY INTO MONDAY WITH VERY WINDY CONDITIONS
ONCE AGAIN AND COOLER TEMPERATURES ON MONDAY. BY THE MIDDLE OF NEXT
WEEK THERE IS QUITE A BIT OF MODEL DISPARITY...AS THE ECMWF SHOW A
WEAK RIDGE OVER THE SOUTHWEST...WHILE THE GFS IS FORECASTING ANOTHER
VIGOROUS LOW PRESSURE SYSTEM  TO MOVE ACROSS THE REGION. FOR
NOW...WE INTRODUCED SOME COOLER TEMPERATURES DURING THIS TIME PERIOD
ALONG WITH PARTLY CLOUDY TO CLOUDY SKIES.

&&

.AVIATION...FOR THE 12Z PACKAGE...A STRONG COLD FRONT WILL MOVE
ACROSS NORTHERN ARIZONA TODAY...REACHING THE KFLG TO KINW AREAS BY
AROUND 17-19Z...THEN SOUTH INTO CENTRAL AZ BY MID-LATE AFTN. GUSTY
WEST TO SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT TO THE
NORTHWEST BEHIND THE FRONT. WIND SPEEDS OF 20-30 KT WITH GUSTS UP TO
45 KT ARE EXPECTED...ESPECIALLY OVER THE LITTLE COLORADO RIVER
VALLEY. THERE WILL ALSO A PERIOD OF RAIN AND SNOW SHOWERS ACROSS THE
EASTERN THIRD OF THE STATE THROUGH 02Z/FRI...WITH LCL MVFR
CONDITIONS IN THAT AREA. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 500 AM TO 700 PM
MST THURSDAY FOR AZ ZONES 010>017-039-040.

&&

PUBLIC.....................TC
AVIATION/FIRE WEATHER......42

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Mar 26, 1:15 AM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
115 AM MST THU MAR 26 2009

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
115 AM MST THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

STRONG WINDS ARE EXPECTED TO DEVELOP ACROSS NORTHERN ARIZONA AHEAD
OF ANOTHER STORM SYSTEM TODAY. SOUTHWESTERLY TO WESTERLY WINDS OF 30
TO 40 MPH WITH GUSTS FROM 45 TO 55 MPH ARE EXPECTED...MAINLY FROM
FLAGSTAFF EASTWARD TO THE NEW MEXICO BORDER. THESE STRONG WINDS WILL
BEGIN AS EARLY AS SUNRISE...ESPECIALLY FOR LOCATIONS EAST OF
FLAGSTAFF AND ALONG HIGHWAY 89 NORTH UP THROUGH CAMERON. BLOWING AND
DRIFTING DUST AND SAND CAN BE A PROBLEM IN SOME AREAS LATE THIS
MORNING AND AFTERNOON...ESPECIALLY IN THE LITTLE COLORADO RIVER
VALLEY AND CHINLE VALLEY. A WIND ADVISORY HAS BEEN ISSUED FOR
PORTIONS OF NORTHERN ARIZONA. FOR MORE DETAILS SEE PHXNPWFGZ.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHWEST WINDS ARE ANTICIPATED ONCE AGAIN BY SUNDAY
AFTERNOON AS ANOTHER VIGOROUS LOW PRESSURE SYSTEM IS FORECAST TO
DIVE SOUTHEASTWARD THROUGH COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:46 PM MSTHigh Wind WarningFGZApache, Navajo4 hr

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.